Aureomycin is one of the newer and more important antibiotics used at present. Gastrointestinal symptoms and genitocrural burning and itching are among its severer side effects. These genitocrural symptoms may occur with or without diarrhea. We have recently observed and are reporting 13 cases of genitocrural pruritus from the oral administration of aureomycin. Erythema, edema, scratch marks and, in one case, secondary infection were noticed in the involved areas.
In treating these persons gratifying results were obtained from the use of an antihistamine ointment. Our experience was limited to the use of one particular ointment, but possibly the application of similar antihistamine ointments would give as good results. Patients reported pronounced relief and comfort within 24 to 36 hours after the local medication was first applied. One patient experienced relief within a few hours. In no case did symptoms persist longer than two to three days.
REICHES AJ, WEBB PK. GENITOCRURAL PRURITUS FROM ORAL AUREOMYCIN. AMA Arch Derm Syphilol. 1951;64(1):63–64. doi:10.1001/archderm.1951.01570070066015
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: